Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

April 9, 2021Giles County, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 9, 2021, 2:50 PM EDT for Giles County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 2:50 PM EDT (18:50 UTC)
Expired
Apr 9, 2021, 3:15 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA

County Giles County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS81 KRNK 091850
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Fri Apr 9 2021

VAZ011-013-014-091915-
Giles-Pulaski-Montgomery-
250 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN 
PULASKI...SOUTHEASTERN GILES AND NORTHWESTERN MONTGOMERY COUNTIES...

At 250 PM EDT, a strong thunderstorm was located over Mc Coy, or near
Poplar Hill, moving northeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Newport...
Mountain Lake...
Prices Fork...
Eggleston...
Mc Coy...
and Parrott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 8068 3724 8073 3736 8053 3723 8042
TIME...MOT...LOC 1850Z 244DEG 12KT 3723 8062 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 1:34 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 9, 1:34 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
134 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A complex low pressure system with several frontal systems will
result in unsettled weather through the weekend.  Dry weather
is expected behind this system for Monday and Tuesday.

Two fronts emanate from an area of low pressure over the Great
Lakes. The leading front is a warm front which extends from the
eastern Ohio Valley across the central Mid-Atlantic, bisecting
the Virginias and into eastern North Carolina. The second front
extends south from the area of low pressure into the Ohio and
Tennessee Valleys. This front will move east, impacting our
region late Saturday into Sunday. Both fronts will be the focus
for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Friday...

A stalled frontal boundary can easily be seen this morning on
satellite based on status clouds and fog. Basically, this
boundary is from Lewisburg-Pulaski-Martinsville-South Boston.
This boundary is expected to drift northward this afternoon, but
will likely remain in the Blacksburg's County Warning Area into
this evening. Areas south of this boundary will likely see
thunderstorms this afternoon and evening.

Strong to severe storms will be more towards Southside VA where
temperatures will be the warmest. SPC has upgrade the severe
risk to Slight over this area. The boundary will play an
important role in the weather this afternoon as it could be the
source for tornado development. However, the main threat for the
entire area will be hail and damaging winds.

As of 400 AM EDT Friday...

There is a risk for severe weather today.

A front bisects the forecast area along a Lewisburg-Roanoke-
Clarksville line. This front entered the forecast area from the
northeast as a backdoor cold front, but has pretty much
stalled. This stationary front is expected to take on warm
frontal characteristics today, isentropic lift increasing along
and north of the front during the afternoon. Temperatures south
of the front are expected to warm into the 70s to near 80 with
readings remaining in the 60s to around 70 north of the front.
This differential heating combined with the isentropic lift in
addition to a passing upper level short wave is expected to
favor shower and thunderstorm development.

Here is the latest from the Storm Prediction Center...
Modest ascent associated with a passing mid-level impulse is
expected to be timed with the diurnal heating cycle across portions
of VA into NC, with organized thunderstorm development during the
afternoon. 7+ C/km low and mid-level lapse rates are expected to
emanate east of the Appalachians supporting vigorous updraft
development and sustenance. Relatively weak tropospheric wind
profiles suggest that multicellular convection will be the dominant
mode, with damaging gusts and large hail possible. However, a warm
front is expected to be draped across southern VA during the day.
Any storms that can anchor to the warm front may acquire more
transient supercell structure with a locally heightened threat for
wind and hail, and a brief tornado cannot be completely ruled out.
The warm front will continued to be monitored for a possible Slight
risk upgrade in later outlooks.

That said...forecast will reflect shower threat areawide this
morning associated with inbound shortwave which is crossing the
mountains...highest pops west of the Blue Ridge this morning. By
this afternoon, highest rain potential is expected to translate
east. As vort lobe interacts with the surface warm front this
afternoon, expect increase in coverage of showers and storms
along and east of the Blue Ridge with potential for strong to
severe storms containing large hail and damaging winds.
Convective allowing models (e.g. the HRRR and 3KM NAM) do
suggest potential for supercell development right along the warm
front...which is currently (as of 3AM) along a Roanoke-
Bedford-Clarksville line (basically along the reach of the
Roanoke River. This front may waiver a county width northeast or
southwest during the day, so this area will need to be
monitored closely for any storm which exhibits rotation along
this boundary this afternoon as it would be in a favorable shear
environment to produce supercell which could lead to a tornado.

Showers/storms which develop today are expected to exit the CWA
by midnight followed by partial clearing. Any clearing will
promote patchy fog, but not confident on the coverage per
equal chance for stratus to develop instead of the fog.
Temperatures tonight are expected to remain mild with lows in
the 50s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 330 AM EDT Friday...

Rain and storms Saturday give way to drying conditions to close out
the weekend...

Strong closed low to the west with surface low centered near Chicago
Saturday morning. A secondary shortwave impulse located over the
lower Mississippi Valley with lift north into the Carolinas and
Virginia by Saturday evening. This will bring a round of rain, along
with scattered thunderstorms to much of the region. Heaviest rain
falls late Saturday and into early Sunday morning. Some spots could
see up to an inch, with localized higher amounts in thunderstorms.

By Sunday, upper level wave moves north with westerly flow once
again dominating. Should begin to see drying conditions by late
Sunday, continuing through Monday.

Temperatures to still remain above normal through the forecast
period, featuring widespread 60s and 70s with overnight lows in the
40s and 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Generally dry early, then an increasing chance for showers along
with a slight cooling trend later next week...

Guidance seems to be in good agreement of a closed low spinning over
the Great Lakes region through mid-week. Flow across the CONUS
generally still zonal. A few weak upper level impulses embedded in
the larger overall flow may impact the region for the latter half of
the week. This will increase showery activity once again.

Temperatures start well above normal, but cool back down closer to
April normals by the latter half of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Friday...

A stationary boundary bisects the forecast area along a LWB-
ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs
into this afternoon with primarily VFR to the southwest of the
boundary.

Increasing instability this afternoon will lead to numerous
showers east of the Blue Ridge with potential for scattered
strong storms along the stationary front in addition to isolated
severe. ROA-LYH-DAN will have the best chance for experiencing
a thunderstorm this afternoon...mainly after 20Z/4P. Showers and
storms may linger through 02Z/10P before moving east. Damaging
hail is the primary threat, but can't rule out an isolated
tornado or downburst.

Tonight is expected to feature partial clearing...mainly VFR
between 00z/8PM and midnight, followed by patchy fog and
potential for stratus redevelopment. High confidence for MVFR,
but there is a chance for a period of IFR/LIFR around daybreak
Saturday morning.

Extended Aviation Discussion...

Unsettled weather is expected this weekend as a frontal system
works its way across the mountains from the west. Once the
fog/stratus breaks Saturday morning, expect a return of
showers/storms late Saturday afternoon and Saturday night as a
cold front crosses the region. Poor flight conditions may
linger into the first half of Sunday before improving conditions
Sunday afternoon and through early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Apr 9, 4:37 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Fri Apr 9 2021

VAZ007-009>012-WVZ042>044-507-508-100845-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
437 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-100845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
437 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms this afternoon and
evening. The primary threat is hail. Damaging winds is also
a possibility in addition to an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 2:27 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT Fri Apr 9 2021

VAZ014-022-091900-
Montgomery-Roanoke-
227 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ROANOKE
AND CENTRAL MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 226 PM EDT, strong thunderstorms extended from Christiansburg to
Radford. Movement was northeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Merrimac...
Fairlawn...
and Elliston.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3731 8010 3713 8038 3709 8058 3710 8059
      3711 8059 3715 8055 3713 8053 3716 8053
      3727 8039
TIME...MOT...LOC 1826Z 232DEG 23KT 3716 8041 3712 8055

MBS
Special weather statement, Apr 9, 2:29 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT Fri Apr 9 2021

VAZ012>014-016-017-091900-
Pulaski-Wythe-Floyd-Montgomery-Carroll-
229 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PULASKI...CENTRAL FLOYD...SOUTHEASTERN WYTHE... NORTHWESTERN CARROLL
AND SOUTHERN MONTGOMERY COUNTIES...

At 228 PM EDT, strong thunderstorms extended from near Pilot to near
Ivanhoe. Movement was northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Indian Valley...
Pilot...
Patterson...
Allisonia...
Terrys Fork...
Grahams Forge...
and Ivanhoe.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3714 8022 3695 8094 3677 8097 3696 8025
TIME...MOT...LOC 1828Z 242DEG 15KT 3701 8035 3682 8099

MBS
Local storm report, Apr 9, 2:38 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 WNW CHRISTIANSBURG    37.15N 80.42W
04/09/2021  E0.50 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

RR
Local storm report, Apr 9, 2:47 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 SE SILVERSTONE        36.27N 81.72W
04/09/2021  E0.25 INCH       WATAUGA            NC   TRAINED SPOTTER

            PEA SIZE HAIL.

&&
Local storm report, Apr 9, 2:49 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 WNW CHRISTIANSBURG    37.15N 80.43W
04/09/2021  E0.50 INCH       MONTGOMERY         VA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0230 PM     HAIL             2 SSW MERRIMAC          37.16N 80.44W
04/09/2021  M0.25 INCH       MONTGOMERY         VA   PUBLIC

&&
Special weather statement, Apr 9, 2:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Fri Apr 9 2021

VAZ011-013-014-091915-
Giles-Pulaski-Montgomery-
250 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PULASKI...SOUTHEASTERN GILES AND NORTHWESTERN MONTGOMERY COUNTIES...

At 250 PM EDT, a strong thunderstorm was located over Mc Coy, or near
Poplar Hill, moving northeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Newport...
Mountain Lake...
Prices Fork...
Eggleston...
Mc Coy...
and Parrott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 8068 3724 8073 3736 8053 3723 8042
TIME...MOT...LOC 1850Z 244DEG 12KT 3723 8062

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:12 PM EDTSpecial Weather StatementRNKBath48 min
Apr 8, 8:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt37 min
Apr 8, 8:38 PM EDTSpecial Weather StatementRNKCampbell37 min
Apr 8, 8:48 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg27 min
Apr 8, 9:15 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Craig4 hr
Apr 8, 9:15 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington90 min
Apr 8, 9:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg54 min
Apr 8, 9:27 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington63 min
Apr 8, 9:40 PM EDTSpecial Weather StatementRNKBedford, Botetourt65 min
Apr 8, 10:14 PM EDTSpecial Weather StatementRNKCampbell61 min
Apr 8, 10:44 PM EDTSpecial Weather StatementRNKBuckingham31 min
Apr 8, 11:55 PM EDTSpecial Weather StatementRNKCity of Lynchburg35 min
Apr 9, 1:28 PM EDTSpecial Weather StatementRNKPulaski32 min
Apr 9, 1:52 PM EDTSpecial Weather StatementRNKBath23 min
Apr 9, 1:58 PM EDTSpecial Weather StatementRNKCity of Radford32 min
Apr 9, 2:05 PM EDTSpecial Weather StatementRNKAlleghany25 min
Apr 9, 2:09 PM EDTSevere Thunderstorm WarningRNKBath51 min
Apr 9, 2:27 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford33 min
Apr 9, 2:29 PM EDTSpecial Weather StatementRNKPulaski31 min
Apr 9, 2:53 PM EDTSpecial Weather StatementRNKAlleghany37 min
Apr 9, 2:55 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Apr 9, 3:11 PM EDTSpecial Weather StatementRNKCarroll34 min
Apr 9, 3:12 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Wythe3 hr
Apr 9, 3:14 PM EDTSpecial Weather StatementRNKCraig31 min
Apr 9, 3:21 PM EDTSpecial Weather StatementRNKBath24 min
Apr 9, 3:31 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick44 min
Apr 9, 3:40 PM EDTSpecial Weather StatementRNKHalifax35 min
Apr 9, 3:56 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Apr 9, 4:07 PM EDTSevere Thunderstorm WarningRNKHalifax23 min
Apr 9, 4:10 PM EDTSpecial Weather StatementRNKCity of Martinsville35 min
Apr 9, 4:19 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania41 min
Apr 9, 4:31 PM EDTSevere Thunderstorm WarningRNKHalifax44 min
Apr 9, 4:35 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick40 min
Apr 9, 4:40 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania50 min
Apr 9, 5:10 PM EDTSevere Thunderstorm WarningRNKPittsylvania36 min
Apr 9, 5:13 PM EDTTornado WarningRNKPittsylvania33 min
Apr 9, 5:27 PM EDTTornado WarningRNKHalifax, Pittsylvania48 min
Apr 9, 5:55 PM EDTTornado WarningRNKHalifax50 min
Apr 9, 6:00 PM EDTSpecial Weather StatementRNKCity of Martinsville45 min
Apr 9, 6:16 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville44 min
Apr 9, 6:41 PM EDTSpecial Weather StatementRNKMecklenburg34 min
Apr 9, 3:28 PM EDTSevere Thunderstorm WarningRNKSurry47 min
Apr 9, 4:11 PM EDTSevere Thunderstorm WarningRNKSurry49 min
Apr 9, 4:20 PM EDTTornado WarningRNKSurry25 min
Apr 9, 4:35 PM EDTSevere Thunderstorm WarningRNKStokes55 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.